Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2009, 6:03 PM CDT for Hickory County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2009, 6:03 PM CDT (23:03 UTC)
- Expired
- Apr 18, 2009, 6:32 PM CDT
- In force
- 29 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Hickory County, MO
The radar
The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 182303
SVRSGF
MOC085-190000-
/O.NEW.KSGF.SV.W.0085.090418T2303Z-090419T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HICKORY COUNTY IN CENTRAL MISSOURI...
* UNTIL 700 PM CDT.
* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ELKTON...OR 8 MILES SOUTHWEST OF
HERMITAGE...MOVING NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WHEATLAND BY 625 PM CDT.
HERMITAGE BY 640 PM CDT.
THE TOWNS OF PITTSBURG...NEMO...PRESTON AND CROSS TIMBERS ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM. THIS ALSO INCLUDES POMME DE
TERRE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.
&&
LAT...LON 3806 9307 3799 9307 3780 9331 3780 9340
3781 9340 3781 9352 3783 9355 3807 9332
3806 9310
TIME...MOT...LOC 2302Z 227DEG 10KT 3786 9341
$$
SCHAUMANN2 follow-up statements
000
WWUS53 KSGF 182313
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SAT APR 18 2009
MOC085-190000-
/O.CON.KSGF.SV.W.0085.000000T0000Z-090419T0000Z/
HICKORY MO-
613 PM CDT SAT APR 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR HICKORY COUNTY...
AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ELKTON...OR 6 MILES SOUTHWEST OF
HERMITAGE...MOVING NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED NEAR CROSS TIMBERS.
THE SEVERE THUNDERSTORMS WILL BE NEAR...
HERMITAGE BY 640 PM CDT.
THE TOWNS OF PITTSBURG...NEMO...PRESTON AND CROSS TIMBERS ARE IN THE
PATH OF THIS SEVERE THUNDERSTORM. THIS ALSO INCLUDES POMME DE TERRE
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.
&&
LAT...LON 3780 9331 3785 9348 3807 9328 3806 9310
3806 9307 3799 9307
TIME...MOT...LOC 2311Z 227DEG 10KT 3788 9339
$$
SCHAUMANN000
WWUS53 KSGF 182332
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT SAT APR 18 2009
MOC085-182340-
/O.CAN.KSGF.SV.W.0085.000000T0000Z-090419T0000Z/
HICKORY MO-
632 PM CDT SAT APR 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR HICKORY COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
HOWEVER...WIND GUSTS TO 40 MPH...TORRENTIAL RAINFALL AND OCCASIONAL
LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE AROUND THE
HERMITAGE...PRESTON AND CROSS TIMBERS AREA THROUGH 7 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3780 9331 3785 9348 3807 9328 3806 9310
3806 9307 3799 9307
TIME...MOT...LOC 2330Z 227DEG 10KT 3792 9334
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:55 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 18, 5:55 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 555 PM CDT SAT APR 18 2009 ...UPDATE TO AVIATION... .DISCUSSION... FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH SUNDAY. CURRENTLY...HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION OVER EASTERN KANSAS HAS MOVED EAST OVER SOUTH CENTRAL MISSOURI EARLY THIS AFTERNOON AND HAS STALLED OVER GREEN COUNTY. BOUNDARY CURRENTLY EXTENDS FROM ROUGHLY BUFFALO...TO SPRINGFIELD TO CASSVILLE. MOISTURE FROM NORTHERN ARKANSAS HAS BEEN RIDING NORTH AND SHOWERS/THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS BOUNDARY OVER THE PAST COUPLE HOURS. OTHERWISE...CWA REMAINS MOSTLY DRY EARLY THIS AFTERNOON. CONVECTIVE COMPLEX OVER EASTERN TEXAS HAS DONE A SIGNIFICANT JOB THIS MORNING IN KEEPING MOST OF ENERGY/MOISTURE BLOCKED FROM MAKING ITS WAY INTO THE CWA. FARTHER WEST...LARGE UPPER LOW REMAINS NEARLY STATIONARY OVER WESTERN KANSAS/EASTERN COLORADO. MOSAIC RADAR BEGINNING TO SHOW CONVECTION DEVELOPING OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS. THIS CONVECTION IS THE AREA OF CONCERN FOR LATER ON THIS EVENING. FOR THIS EVENING...UPPER LOW SLOWLY TRACKS NEAR THE CENTRAL KANSAS/OKLAHOMA. COMPLEX WILL REMAIN OVER EASTERN TEXAS AND SOUTHWEST ARKANSAS THIS EVENING...SO WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. THERE SHOULD BE SUFFICIENT INSTABILITY OVER EASTERN KANSAS THIS EVENING AS WRF IS SHOWING CAPES AROUND 700/900 J/KG. EXPECT THE MORE SEVERE THUNDERSTORMS TO FORM OVER EASTERN KANSAS EARLY THIS EVENING AND THEN FORM INTO A WEAKENING SQUALL LINE INTO OUR WESTERN ZONES. WILL NEED TO WATCH THE MOISTURE MOVING IN FROM ARKANSAS AS WELL...THOUGH INSTABILITY WILL BE A LITTLE LESS WITH THE CLOUD COVERAGE. CONTINUED MAIN THREAT AS QUARTER SIZED HAIL FOR OUR WESTERN ZONES THIS EVENING IN THE AFTERNOON HWO. BY SUNDAY MORNING...UPPER LOW IS FORECAST TO OPEN OVER NORTHERN ARKANSAS/SOUTHERN MISSOURI AND STARTING TO ACCELERATE EASTWARD. SHOULD SEE OUR BEST CHANCES FOR RAIN SUNDAY MORNING INTO THE AFTERNOON AS WE REMAIN IN THE WRAP AROUND MOISTURE THROUGH EARLY SUNDAY AFTERNOON. DO SHOW SOME COLDER TEMPERATURES AS 850MB TEMPS FALL TO +3C MONDAY MORNING...THEN -2C TUESDAY MORNING. WOULD EQUATE TO LOWS IN THE MID 30S AND HIGHS IN THE UPPER 50S/LOW 60S MONDAY AND TUESDAY. GFS SHOWS A SMALL CLIPPER SYSTEM TUESDAY MORNING AROUND THE BACK SIDE OF THE LOW THAT COULD GIVE US SOME LIGHT PRECIPITATION IN OUR EASTERN COUNTIES. FOR NOW THOUGH...KEPT THE FORECAST DRY. BY WEDNESDAY...UPPER LOW FINALLY MOVES FAR ENOUGH EAST FOR WEST TO SOUTHWEST WINDS TO RETURN AND A WARMUP TO COMMENCE. CLAYCOMB && .AVIATION... FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT WESTERN MISSOURI AND POSSIBLY THE JLN/SGF TERMINAL LOCATIONS DURING THE EVENING HOURS WHICH WILL DROP CEILINGS INTO THE MVFR CATEGORY AND VISIBILITIES IN IFR CONDITIONS WITHIN THE STRONGEST STORMS. HAVE MAINLY GONE WITH VICINITY WORDING IN TAFS FOR NOW AT SGF BUT PUT IN A TEMPO GROUP FOR JLN. SHOWERS OFF TO THE WEST CLOSER TO THE UPPER LOW WILL BEGIN TO MOVE IN AFTER MIDNIGHT AND WILL AFFECT BOTH LOCATIONS LATE TONIGHT. AS UPPER LOW MOVES INTO THE AREA WILL SEE CEILINGS DROP INTO THE IFR CATEGORY LATE TONIGHT THROUGH SUNDAY MORNING. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 18, 5:04 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 504 PM CDT SAT APR 18 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192215- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 504 PM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVER WESTERN PORTIONS OF MISSOURI THROUGH THE EVENING HOURS. HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS UP TO 60 MPH AND DEADLY LIGHTNING WILL ALL BE POSSIBLE WITH THESE STORMS. THE STRONGEST STORMS WILL REMAIN WEST OF HIGHWAY 65 THIS EVENING. IN ADDITION TO THE STRONG STORMS...INTENSE RAINFALL RATES WILL LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS WHERE TRAINING THUNDERSTORMS OCCUR. A MORE STRONGER LINE OF THUNDERSTORMS...CURRENTLY OVER CENTRAL KANSAS WILL APPROACH EXTREME SOUTHEAST KANSAS BY LATE EVENING FOR ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS. AGAIN...HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE ASSOCIATED WITH THESE THUNDERSTORMS AS THEY MOVE INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 65 DURING THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Local storm report, Apr 18, 4:00 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL NOEL 36.55N 94.48W
04/18/2009 E1.50 INCH MCDONALD MO EMERGENCY MNGR
HAIL 1 TO 1.5 INCHES IN DIAMETER.
&&
BARJENBRUCHLocal storm report, Apr 18, 4:08 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL ANDERSON 36.65N 94.44W
04/18/2009 E0.88 INCH MCDONALD MO EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN DOWNTOWN ANDERSON.
&&
BARJENBRUCHLocal storm report, Apr 18, 4:21 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT SAT APR 18 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG ANDERSON 36.65N 94.44W
04/18/2009 MCDONALD MO EMERGENCY MNGR
SEVERAL BUILDINGS BLOWN DOWN IN ANDERSON. INTERSECTION
OF 76 AND 59.
&&
CLAYCOMBLocal storm report, Apr 18, 4:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL NEOSHO 36.87N 94.37W
04/18/2009 E0.88 INCH NEWTON MO PUBLIC
LOCATED AT HIGHWAYS 59 AND 60.
&&
LINDENBERGLocal storm report, Apr 18, 5:10 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 PM CDT SAT APR 18 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0508 PM FLASH FLOOD CARTHAGE 37.18N 94.31W
04/18/2009 JASPER MO LAW ENFORCEMENT
WATER RESCUE AT RYATTA AND CHAPEL. 2000 BLOCK OF FOREST
AVENUE FLOODED
&&
CLAYCOMBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 53 min |
| Apr 18, 4:10 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 41 min |
| Apr 18, 4:28 PM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Apr 18, 5:39 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 66 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.